Ground state homoclinic orbits of superquadratic damped vibration systems
© Chen and Zhao; licensee Springer 2014
Received: 10 June 2014
Accepted: 7 August 2014
Published: 20 August 2014
In the case where nonlinearities are superquadratic at infinity, we study the existence of ground state homoclinic orbits for damped vibration systems without periodic conditions by using variational methods. Here the (local) Ambrosetti-Rabinowitz superquadratic condition is replaced by a general superquadratic condition.
1 Introduction and main result
where M is an antisymmetric constant matrix, is a symmetric matrix, and denotes its gradient with respect to the u variable. We say that a solution of (1.1) is homoclinic (to 0) if such that and as . If , then is called a nontrivial homoclinic solution.
This is a classical equation which can describe many mechanic systems, such as a pendulum. In the past decades, the existence and multiplicity of periodic solutions and homoclinic orbits for (1.2) have been studied by many authors via variational methods; see [1–17] and the references therein.
where is a constant, denotes the standard inner product in and the associated norm is denoted by .
where and are two constants. Notice that the authors [20, 21] all used the condition (1.3). Recently, Chen [18, 19] obtained infinitely many homoclinic orbits for (1.1) when H satisfies the subquadratic  and asymptotically quadratic  condition at infinity by the following weaker conditions than (1.3):
which were firstly used in . It is not hard to check that the matrix-valued function satisfying (L1) and (L2), but not satisfying (1.3).
Since M is an antisymmetric constant matrix, J is self-adjoint on . Let χ denote the self-adjoint extension of the operator . We are interested in the indefinite case:
Let . We assume the following.
(H1) and as uniformly in t.
(H2) as uniformly in t, and , .
Now, our main result reads as follows.
Theorem 1.1 If (J1), (L1)-(L2), and (H1)-(H4) hold, then (1.1) has a ground state homoclinic orbit.
Remark 1.1 Although the authors  have studied the superquadratic case of (1.1), it is not hard to check that our superquadratic condition (H2) is weaker than the condition (1.4) (see Example 1.1). Moreover, we obtain the existence of ground state homoclinic orbits of (1.1), i.e., nontrivial homoclinic orbits with least energy of the action functional of (1.1).
where , and is continuous. It is not hard to check that H satisfies (H1)-(H4) but does not satisfy (1.4).
The following abstract critical point theorem plays an important role in proving our main result. Let W be a Hilbert space with norm and have an orthogonal decomposition , is a closed and separable subspace. There exists a norm that satisfies for all and induces a topology equivalent to the weak topology of N on bounded subset of N. For with , , we define . Particularly, if is -bounded and , then weakly in N, strongly in , weakly in W (cf. ).
where denotes various finite-dimensional subspaces of , since .
We shall use the following variant weak linking theorem to prove our result.
Theorem A ()
, , ;
or as ;
is -upper semicontinuous, is weakly sequentially continuous on W. Moreover, maps bounded sets to bounded sets;
The rest of the present paper is organized as follows. In Section 2, we give some preliminary lemmas, which are useful in the proof of our main result. In Section 3, we give the detailed proof of our main result.
In this section, we firstly give the variational frameworks of our problem and some related preliminary lemmas, and then give the detailed proof of the main result.
Since M is an antisymmetric constant matrix, J is self-adjoint on E. Moreover, we denote by χ the self-adjoint extension of the operator with the domain .
where denotes the inner product in .
By a similar proof of Lemma 3.1 in , we can prove the following lemma.
Lemma 2.1 If conditions (L1) and (L2) hold, then W is compactly embedded into for all .
and the corresponding system of eigenfunctions () forms an orthogonal basis in .
where with and . Clearly, the norms and are equivalent (see ), and the decomposition is also orthogonal with respect to both inner products and .
for any with and . By the discussion of , the (weak) solutions of system (1.1) are the critical points of the functional . Moreover, it is easy to verify that if is a solution of (1.1), then and as (see Lemma 3.1 in ).
which means that is -upper semicontinuous. is weakly sequentially continuous on W is due to . To continue the discussion, we still need to verify condition (d) in Theorem A.
- (i)There exists independent of such that , where
For fixed with and any , there is such that , where .
- (ii)Suppose by contradiction that there exist such that for all n and as . Let , then(2.5)
therefore, and .
contrary to (2.5). The proof is finished. □
Applying Theorem A, we soon obtain the following facts.
Proof Let be the sequence obtained in Lemma 2.3, write with . Since is bounded, is also bounded, then and in W, after passing to a subsequence.
Thus we get . □
Moreover, is bounded.
is the direct consequence of Lemma 2.4. To prove the boundedness of , arguing by contradiction, suppose that . Let . Then , in W and a.e. in ℝ, after passing to a subsequence.
which contradicts with (2.8). Thus is bounded. □
uniformly in , we obtain the conclusion. □
3 Proof of main result
We are now in a position to prove our main result.
Proof of Theorem 1.1 Note that Lemma 2.5 implies is bounded, thus in W, and in for all by Lemma 2.1, after passing to a subsequence.
which means for some constant c, it follows from in that . The facts that is weakly sequentially continuous on W and in W imply .
where the first inequality is due to (H3) and Fatou’s lemma. So and because . □
Research supported by the Tianyuan Fund for Mathematics of NSFC (Grant No. 11326113) and the Key Project of Natural Science Foundation of Educational Committee of Henan Province of China (Grant No. 13A110015).
- Ambrosetti A, Coti Zelati V: Multiple homoclinic orbits for a class of conservative systems. Rend. Semin. Mat. Univ. Padova 1993, 89: 177-194.MathSciNetMATHGoogle Scholar
- Chen G, Ma S: Periodic solutions for Hamiltonian systems without Ambrosetti-Rabinowitz condition and spectrum. J. Math. Anal. Appl. 2011, 379: 842-851. 10.1016/j.jmaa.2011.02.013MathSciNetView ArticleMATHGoogle Scholar
- Ding Y: Existence and multiplicity results for homoclinic solutions to a class of Hamiltonian systems. Nonlinear Anal. 1995, 25: 1095-1113. 10.1016/0362-546X(94)00229-BMathSciNetView ArticleMATHGoogle Scholar
- Izydorek M, Janczewska J: Homoclinic solutions for a class of second order Hamiltonian systems. J. Differ. Equ. 2005, 219: 375-389. 10.1016/j.jde.2005.06.029MathSciNetView ArticleMATHGoogle Scholar
- Kim Y: Existence of periodic solutions for planar Hamiltonian systems at resonance. J. Korean Math. Soc. 2011, 48: 1143-1152. 10.4134/JKMS.2011.48.6.1143MathSciNetView ArticleMATHGoogle Scholar
- Mawhin J, Willem M Applied Mathematical Sciences 74. In Critical Point Theory and Hamiltonian Systems. Springer, New York; 1989.View ArticleGoogle Scholar
- Omana W, Willem M: Homoclinic orbits for a class of Hamiltonian systems. Differ. Integral Equ. 1992, 5: 1115-1120.MathSciNetMATHGoogle Scholar
- Paturel E: Multiple homoclinic orbits for a class of Hamiltonian systems. Calc. Var. Partial Differ. Equ. 2001, 12: 117-143. 10.1007/PL00009909MathSciNetView ArticleMATHGoogle Scholar
- Rabinowitz PH: Homoclinic orbits for a class of Hamiltonian systems. Proc. R. Soc. Edinb., Sect. A 1990, 114: 33-38. 10.1017/S0308210500024240MathSciNetView ArticleMATHGoogle Scholar
- Rabinowitz PH, Tanaka K: Some results on connecting orbits for a class of Hamiltonian systems. Math. Z. 1991, 206: 473-499. 10.1007/BF02571356MathSciNetView ArticleMATHGoogle Scholar
- Séré E: Existence of infinitely many homoclinic orbits in Hamiltonian systems. Math. Z. 1992, 209: 133-160.View ArticleGoogle Scholar
- Sun J, Chen H, Nieto JJ: Homoclinic solutions for a class of subquadratic second-order Hamiltonian systems. J. Math. Anal. Appl. 2011, 373: 20-29. 10.1016/j.jmaa.2010.06.038MathSciNetView ArticleMATHGoogle Scholar
- Tang X, Xiao L: Homoclinic solutions for non-autonomous second-order Hamiltonian systems with a coercive potential. J. Math. Anal. Appl. 2009, 351: 586-594. 10.1016/j.jmaa.2008.10.038MathSciNetView ArticleMATHGoogle Scholar
- Wan L, Tang C: Existence and multiplicity of homoclinic orbits for second order Hamiltonian systems without (AR) condition. Discrete Contin. Dyn. Syst., Ser. B 2011, 15: 255-271.MathSciNetMATHGoogle Scholar
- Xiao J, Nieto JJ: Variational approach to some damped Dirichlet nonlinear impulsive differential equations. J. Franklin Inst. 2011, 348: 369-377. 10.1016/j.jfranklin.2010.12.003MathSciNetView ArticleMATHGoogle Scholar
- Zhang P, Tang C: Infinitely many periodic solutions for nonautonomous sublinear second-order Hamiltonian systems. Abstr. Appl. Anal. 2010., 2010: Article ID 620438 10.1155/2010/620438Google Scholar
- Zhang Q, Liu C: Infinitely many homoclinic solutions for second order Hamiltonian systems. Nonlinear Anal. 2010, 72: 894-903. 10.1016/j.na.2009.07.021MathSciNetView ArticleMATHGoogle Scholar
- Chen G: Non-periodic damped vibration systems with sublinear terms at infinity: infinitely many homoclinic orbits. Nonlinear Anal. 2013, 92: 168-176.MathSciNetView ArticleMATHGoogle Scholar
- Chen G: Non-periodic damped vibration systems with asymptotically quadratic terms at infinity: infinitely many homoclinic orbits. Abstr. Appl. Anal. 2013., 2013: Article ID 937128Google Scholar
- Wu X, Zhang W: Existence and multiplicity of homoclinic solutions for a class of damped vibration problems. Nonlinear Anal. 2011, 74: 4392-4398. 10.1016/j.na.2011.03.059MathSciNetView ArticleMATHGoogle Scholar
- Zhang Z, Yuan R: Homoclinic solutions for some second-order nonautonomous systems. Nonlinear Anal. 2009, 71: 5790-5798. 10.1016/j.na.2009.05.003MathSciNetView ArticleMATHGoogle Scholar
- Zhu W: Existence of homoclinic solutions for a class of second order systems. Nonlinear Anal. 2012, 75: 2455-2463. 10.1016/j.na.2011.10.043MathSciNetView ArticleMATHGoogle Scholar
- Schechter M, Zou W: Weak linking theorems and Schrödinger equations with critical Sobolev exponent. ESAIM Control Optim. Calc. Var. 2003, 9: 601-619.MathSciNetView ArticleMATHGoogle Scholar
- Costa DG, Magalhães CA: A variational approach to subquadratic perturbations of elliptic systems. J. Differ. Equ. 1994, 111: 103-122. 10.1006/jdeq.1994.1077View ArticleMATHGoogle Scholar
- Wang J, Xu J, Zhang F: Homoclinic orbits for a class of Hamiltonian systems with superquadratic or asymptotically quadratic potentials. Commun. Pure Appl. Anal. 2011, 10: 269-286.MathSciNetView ArticleMATHGoogle Scholar
- Willem M: Minimax Theorems. Birkhäuser, Boston; 1996.View ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.